Montana, 2010High Wind in Montana, April 8, 2010
April 8, 2010 · NWS BYZ · 2 events in 2 counties and zones
A strong cold front moved across the Billings Forecast Area during the late afternoon hours and into the evening on the 8th. High winds occurred along and behind the front resulting in dangerous driving conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across the Billings Forecast Area during the late afternoon hours and into the evening on the 8th. High winds occurred along and behind the front resulting in dangerous driving conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 8, 2:06 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 8, 2:06 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
306 PM MDT THU APR 8 2010
.SHORT TERM...VALID FOR FRI AND SAT...
WIND CONTINUES TO BE THE GREATEST CONCERN FOR THE SHORT TERM
PERIOD...BOTH BEFORE AND AFTER THE COLD FRONT PASSAGE THIS
EVENING AND OVERNIGHT.
STRONG GUSTY WINDS CONTINUE ACROSS THE REGION THIS AFTERNOON.
WINDS WILL SWITCH TO NORTHWEST WITH THE FRONTAL PASSAGE LATER THIS
EVENING AND OVERNIGHT. WINDS WILL CONTINUE TO BE STRONG AND
GUSTY...RISING TO WARNING CRITERIA ACROSS WHEATLAND SWEETGRASS
NORTHERN GOLDEN VALLEY AND NORTHERN MUSSELSHELL COUNTIES...WITH
WEST WINDS AT 40 TO 50 MPH AND GUSTS NEAR 60 MPH...AND BRINGING
AREAS FROM KBIL WEST TO NEAR WARNING LEVELS. WINDS AROUND KLVM AND
NYE SHOULD DROP OFF SLIGHTLY BEHIND THE COLD FRONT...REMAINING
BELOW ADVISORY RANGE IN THOSE AREAS. WINDS WILL TAPER OFF THROUGH
THE DAY FRIDAY ACROSS THE REGION. STRONG COLD FRONT WILL RESULT IN
TEMPERATURES BEING MUCH COOLER TOMORROW...NEARLY 20 DEGREES COOLER
IN SOME AREAS...BUT DO NOT EXPECT TO SEE MUCH IN THE WAY OF
PRECIP...AS TRAILING AIR IS SO MUCH DRYER...AND QUICK MOVEMENT
WILL NOT ALLOW FOR MUCH IN ANY GIVEN AREA. HAVE CLEARED POPS FROM
THE REGION FOR FRIDAY AND SATURDAY...WITH THE EXCEPTION OF THE
HIGH TERRAIN AND EXTREME SOUTHEAST...WHERE HELD SOME SLIGHT CHANCE
POPS IN PLACE. SATURDAY WILL BEGIN TO WARM AS A WEAK RIDGE BUILDS
INTO THE REGION...BUT STILL ONLY LOOKS LOW TO MID 50S IN MOST
AREAS. GILSTAD
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
RELATIVELY FLAT SHORTWAVE BUILDS OVER THE REGION THIS WEEKEND.
THIS SHOULD RESULT IN A MOSTLY DRY PERIOD...BUT WITH PASSAGE OF
WARM FRONT AND SOME ELEVATED INSTABILITY CANNOT RULE OUT A FEW
LIGHT SHOWERS ON SUNDAY.
TEMPERATURES SUNDAY AND MONDAY LOOKING WARMER AS WARM FRONT LIFTS
NORTH PER ALL MODELS NOW. WAS ORIGINALLY CONCERNED CONFLUENT FLOW
ALOFT WOULD KEEP STRONGER LOW LEVEL N-E FLOW...BUT CANADIAN LOW
SHIFTING NORTH AND ANTICYCLONIC SW FLOW DEVELOPING OVER US SHOULD
ALLOW FOR DOWNSLOPE WARMING INTO OUR AREA. THUS HAVE RAISED TEMPS
SEVERAL DEGREES THESE DAYS. COULD VERY WELL SEE TEMPS IN THE 70S
IN OUR CENTRAL AND EAST PARTS MONDAY WITH 700MB TEMPS RISING ABOVE
ZERO AND THERMAL LOW IN THE AREA.
CHANCES OF PCPN INCREASE IN THE LATE MONDAY INTO TUESDAY PERIOD AS
HIGH AMPLITUDE TROF OVER THE SW CONUS KICKS NORTHWARD. LATEST GFS
RUNS STRUGGLING WITH CONSISTENCY AND HAVE SIDED WITH THE EC/UK
WHICH SEEM MORE REASONABLE WITH THE HIGHER AMPLITUDE TROF UPSTREAM
OF A STRONG BLOCKING RIDGE OVER THE EASTERN U.S. HAVE RAISED POPS
A BIT MORE BY TUESDAY. CHANCE OF THUNDERSTORMS AND SOME HEAVY RAIN
EXISTS WITH THIS SYSTEM AS WE TAP INTO GULF MOISTURE...THOUGH IT
SEEMS THE TROF WILL OPEN UP AS IT IS KICKED NORTHWARD SO DO NOT
SEE A LONG DURATION PCPN EVENT OCCURRING AT THIS TIME. COULD THEN
BE A BREAK INTO WEDNESDAY AS WE AWAIT NEXT PACIFIC SYSTEM...WHICH
SHOULD AFFECT US BY NEXT THURSDAY OR SO.
JKL
&&
.AVIATION...
STRONG SOUTHWEST GAP WINDS WILL CONTINUE TO AFFECT KLVM WITH GUSTS
TO 50 KTS THROUGH LATE THIS AFTERNOON.
A COLD FRONT WILL BRING AN ABRUPT SHIFT TO VERY STRONG NORTHWEST
WINDS AS IT TRACKS WEST TO EAST ACROSS THE AREA THIS EVENING.
GUSTS TO 50 KTS WILL AFFECT KLVM-K3HT. GUSTS OF 35-45 KTS ARE
LIKELY ELSEWHERE. THE FRONT WILL REACH KLVM AND K3HT AROUND 23Z...
KBIL BETWEEN 00-01Z...KSHR AND KMLS BETWEEN 02-04Z. STRONGEST
WINDS WILL OCCUR IN THE HOUR AFTER THE FRONTAL PASSAGE...BUT GUSTY
WINDS WILL CONTINUE THROUGH THE NIGHT. MUCH LESS WIND CAN BE
EXPECTED FRIDAY.
OTHERWISE VFR WILL GIVE WAY TO A BRIEF PERIOD OF LOCAL MVFR WITH
-SHRASN ASSOCIATED WITH THE COLD FRONT...MAINLY WESTERN PARTS...
INCLUDING KLVM. MOUNTAINS WILL BE OBSCURED IN SNOW FOR A FEW HOURS
AS WELL. CONDITIONS WILL IMPROVE BACK TO VFR LATE TONIGHT...AND
VFR WILL PERSIST THROUGH FRIDAY.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 029/051 031/054 035/066 039/064 038/055 035/056 037/057
31/N 11/B 12/W 13/W 34/W 32/W 23/W
LVM 030/046 024/053 029/058 031/056 029/053 027/053 028/052
41/N 11/E 22/W 24/W 44/W 33/W 33/W
HDN 029/052 029/057 034/069 037/068 034/057 033/060 033/060
31/N 11/B 12/W 13/W 34/W 32/W 23/W
MLS 028/052 031/056 034/065 038/068 037/058 034/059 033/060
21/N 11/B 12/W 22/T 34/W 32/W 23/W
4BQ 029/052 029/057 034/068 037/071 039/062 034/060 032/062
21/N 11/B 12/W 12/T 34/W 32/W 23/W
BHK 028/051 027/052 033/062 036/068 039/062 034/059 032/059
11/N 11/B 12/W 22/T 23/W 32/W 22/W
SHR 026/047 027/055 031/069 034/070 035/060 031/061 032/061
22/W 21/B 22/W 13/W 34/W 32/W 23/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT FRIDAY FOR ZONES
28-29-41-42-63.
WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Apr 8, 2:20 PM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
320 PM MDT THU APR 8 2010
MTZ028>042-056>058-063>068-WYZ098-099-092130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
320 PM MDT THU APR 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
A COLD FRONT WILL BRING AN ABRUPT SHIFT TO VERY STRONG NORTHWEST
WINDS ACROSS THE AREA THIS EVENING. THE FRONT WILL REACH
LIVINGSTON AND HARLOWTON BY LATE AFTERNOON...BILLINGS EARLY THIS
EVENING...MILES CITY AND SHERIDAN SHORTLY AFTER SUNSET. EXPECT
GUSTS AS HIGH AS 60 MPH FROM NYE AND LIVINGSTON TO BIG TIMBER...
HARLOWTON...JUDITH GAP AND ROUNDUP. GUSTS OF 40 TO 50 MPH ARE
LIKELY EAST AND SOUTH OF THIS AREA. GUSTY WINDS WILL CONTINUE
THROUGH THE NIGHT BEFORE DIMINISHING EARLY FRIDAY.
ANYONE PLANNING TO TRAVEL OR ENGAGE IN OUTDOOR ACTIVITIES SHOULD
BE PREPARED FOR VERY STRONG WINDS TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JKL
High Wind, Yellowstone
- When
- April 8, 4:21 PM MST to 9:00 PM MST
- Where
- Yellowstone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
A 58 mph wind gust was recorded at the Soda Springs RAWS site and a 60 mph wind gust was reported in the Billings Heights.
High Wind, Musselshell
- When
- April 8, 6:10 PM MST to 8:00 PM MST
- Where
- Musselshell forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Bull Mountain DOT site reported several hours of sustained winds of 40 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, April 8, 2010$218,000 · EF1 · 1 event
- Tornadoes and Damaging Winds in South Carolina, April 8, 2010$105,000 · EF1 · 6 events
- Tornado and Damaging Winds in Alabama, April 8, 2010$265,000 · EF0 · 5 events
- Damaging Winds in Pennsylvania, April 8, 2010$100,000 · 70 kt wind · 17 events
- Wildfire and High Wind in Montana, April 8 to 9, 2010$75,000 · 63 kt wind · 13 events
- Damaging Winds and Lightning Strike in New York, April 8, 2010$52,000 · 50 kt wind · 10 events
- Damaging Winds in North Carolina, April 8, 2010$25,000 · 60 kt wind · 13 events
- Tornado and Strong Wind in South Carolina, April 8, 2010$41,000 · EF0 · 2 events
- High Wind and Strong Wind in Idaho, April 8, 2010$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, April 8, 2010$30,000 · 60 kt wind · 4 events
- High Wind in Montana, April 8, 2010$24,000 · 52 kt wind · 6 events
- High Wind in Montana, April 8, 201063 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222221, 222218.